Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 17, 2019, 7:33 PM EDT for Franklin County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 7:33 PM EDT (23:33 UTC)
- Expired
- Aug 17, 2019, 8:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, MA
The radar
The Albany radar (KENX), 120 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
631
WUUS51 KBOX 172333
SVRBOX
MAC011-180015-
/O.NEW.KBOX.SV.W.0091.190817T2333Z-190818T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
733 PM EDT Sat Aug 17 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in western Massachusetts...
* Until 815 PM EDT.
* At 733 PM EDT, a severe thunderstorm was located over Shelburne, or
7 miles west of Greenfield, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* This severe thunderstorm will be near...
Colrain around 755 PM EDT.
Shelburne around 800 PM EDT.
Greenfield, Deerfield, Montague, Bernardston, Gill and Leyden
around 815 PM EDT.
Other locations impacted by this severe thunderstorm include South
Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 7246 4252 7240 4255 7281 4267 7283
4273 7262
TIME...MOT...LOC 2333Z 258DEG 10KT 4261 7274
HAIL...1.00IN
WIND...60MPH
$$
NMB1 follow-up statement
020
WWUS51 KBOX 172352
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
752 PM EDT Sat Aug 17 2019
MAC011-180015-
/O.CON.KBOX.SV.W.0091.000000T0000Z-190818T0015Z/
Franklin MA-
752 PM EDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN FRANKLIN COUNTY...
At 752 PM EDT, a severe thunderstorm was located over Greenfield,
moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
Leyden around 805 PM EDT.
Greenfield, Montague and Bernardston around 810 PM EDT.
Northfield, Gill and Wendell around 815 PM EDT.
Other locations impacted by this severe thunderstorm include South
Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 7246 4252 7240 4255 7274 4270 7271
4273 7262
TIME...MOT...LOC 2352Z 256DEG 13KT 4263 7263
HAIL...0.75IN
WIND...60MPH
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:41 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 17, 6:41 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 641 PM EDT Sat Aug 17 2019 .SYNOPSIS... Very warm and humid conditions Sunday with an increasing risk for some showers and thunderstorms. These conditions continue through midweek, when a cold front will sweep through. Drier and not as warm late next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 640 pm Update... Continuing to monitor t-storms moving eastward towards SNE. Numerous thunderstorms were noted moving thru NY State and crossing into western New England early this evening, aided by a short wave, robust instability of 1000-2000 J/kg, and effective wind shear of 30-40 kts. As the thunderstorms move eastward with respect to southern New England, they should diminish in intensity and coverage, though more robust convection will pass to our north. However, a few strong storms are possible over our far interior zones early this evening, and possibly an isolated severe, even as diurnal instability begins to wane, as shear in our area was still 30-35 kts. Have upped pops to likely over far western MA, tapering pops to the E. CAMs showing diminishing coverage of convection in our area, still expect this to be the overall trend this evening. At 22-23Z, with higher cloud deck out of the way, visible satellite imagery was showing the marine influenced stratus deck starting to work its way back inland from south coastal RI/CT/MA. This trend will continue this evening per previous forecast. 4 pm discussion follows... Earlier strong t-storm with heavy rainfall has weakened over SW RI with just isolated showers in the interior. MLCAPEs around 1000 J/kg with 0-6km shear 25-30 kt so can't rule out widely scattered convection to further develop in the interior through the afternoon given marginal instability in place. However, best forcing is to the west assocd with the approaching shortwave. This is where a few strong to severe storms are possible through the afternoon. This shortwave expected to move across northern New Eng this evening. Perhaps enough forcing for a few showers/t-storms from New York state spilling into western New Eng this evening as instability persists. And some of the hi-res CAMs indicate a line of weakening convection moving through western and interior MA before dissipating. Drier air aloft then moves in from the north so expect mainly dry conditions late tonight. Expect low clouds to redevelop across SNE with patchy fog as well, especially near the coast. A mild and humid night with lows 65-70. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Sunday... Warm sector airmass across SNE with boundary layer winds turning SW. This will result in low clouds and patchy fog burning off and giving way to at least partial sunshine. 850 mb temps 17-18C which normally supports temps into the lower 90s, but mixing depth may fall short of 850 mb so will go a bit cooler with highs mid/upper 80s with a few locations in CT valley possibly reaching 90. Cooler along the coast where sea breezes develop. Quite humid airmass with dewpoints into the lower 70s. Moderate instability develops in the afternoon with CAPEs 1500-2000 J/kg. While synoptic forcing is limited, enough instability to support scattered showers/t-storms in the afternoon, mainly interior where best instability is located. Sunday night... Expect scattered showers/t-storms to linger into the evening as decent instability persists within a well defined theta-e ridge. Then convection diminishing overnight. Another warm and humid night with lows upper 60s to lower 70s. Patchy low clouds and fog may redevelop. && .LONG TERM /MONDAY THROUGH SATURDAY/... Guidance shows ridging over the southern USA, shifting to the SW US during Wed-Fri as a Hudson Bay trough deepens and extends southward into the eastern U.S. SNE remains under the influence of decent mid- level flow, steering a series of shortwaves in our direction thru mid-week. Exact timing is uncertain on the shortwaves passing thru, but with increased moisture, each will have the ability to produce some showers and possibly some thunderstorms to our area. A cold front pushes south towards/into our area Monday night/Tuesday. However there is model uncertainty on whether or not the front pushes south of SNE, at least for a period of time, or if it stalls over our area. If the 12Z NAM solution pans out, we could get a brief reprieve on shower potential during Tuesday. However because of the uncertainty, we will have a continued risk for showers and thunderstorms during this timeframe. The front should move back north of our area as a warm front during Tuesday night/Wednesday, which will keep or bring back an unstable airmass over our area. Then as the upper trough deepens and pushes short wave energy thru the eastern Great Lakes Region, a cold front will pass thru our area. The cold frontal passage should pass thru our area during Thu. The approach and passage of this front will likely bring our greatest chance for showers and thunderstorms for the week. High pressure builds in from the west for Fri-Sat. The base of the upper trough may lag behind, which could keep a cold pool over New England on Friday. With much drier air in place, model QPF is lacking, and for now will continue with this dry forecast. By Saturday the upper trough should be to our east, with dry conditions prevailing. Until the cold front pushes east of our region on Thu, it will be very warm and humid. Dewpoints will remain in the mid 60s to low 70s, with relief from the humidity Thu-Fri. With temperatures rising to around 90 degrees early next week, we may need Heat Advisories for a time. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday Night/...Moderate confidence. Tonight... Widespread IFR/LIFR cigs developing this evening, originating along the southern coastline of CT/RI/MA, and spreading inland during the night. Areas of fog, especially near the coast. A few showers/t-storms moving into western MA this evening before weakening. Sunday... IFR conditions improving to VFR by late morning, but slower improvement Cape/Islands. Scattered showers/t-storms developing in the afternoon, mainly interior with brief lower conditions. Sunday night... Patchy MVFR/IFR stratus and patchy fog may develop, especially near the coast. But low confidence in areal extent of lower cigs/vsbys. Scattered evening showers/t-storms possible. KBOS Terminal...Moderate confidence in TAF. Expect cigs to drop to IFR tonight with risk of LIFR cigs. Some fog but vsbys should remain AOA 2 miles. KBDL Terminal...Moderate confidence in TAF. A period of IFR cigs expected later tonight. Outlook /Monday through Thursday/...Moderate confidence. Monday: VFR. Chance SHRA, slight chance TSRA. Monday Night: VFR. Slight chance SHRA, isolated TSRA. Tuesday: VFR. Chance SHRA, slight chance TSRA. Tuesday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA, patchy BR. Wednesday: VFR. Chance SHRA, slight chance TSRA. Wednesday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA, patchy BR. Thursday: Mainly VFR, with local MVFR possible. Chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday Night/...High confidence. Primary marine concern will be areas of fog and poor vsbys tonight into Sun morning and and possibly another round Sun night. Generally light winds and seas through the period. Outlook /Monday through Thursday/...Moderate confidence. Monday through Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Wednesday through Wednesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Thursday: Winds less than 25 kt. Local rough seas. Chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/NMB NEAR TERM...KJC/NMB SHORT TERM...KJC LONG TERM...NMB AVIATION...KJC/NMB MARINE...KJC/NMB
Hazardous weather outlook, Aug 17, 4:13 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 413 PM EDT Sat Aug 17 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-182015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 413 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong thunderstorms are possible Sunday afternoon, mainly to the northwest of Boston to Providence. A few strong thunderstorms are also possible Tuesday and Wednesday. Heat advisories may be needed early next week for portions of the CT valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-182015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 413 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 17, 2:11 PM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
211 PM EDT Sat Aug 17 2019
RIZ003-006-171900-
Washington RI-Western Kent RI-
211 PM EDT Sat Aug 17 2019
...TORRENTIAL RAINFALL APPROACHING SOUTHWEST RHODE ISLANDS...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norwich New London, or 9 miles northeast of Mystic, moving northeast
at 5 mph. This storm was producing very heavy rainfall of up to 1 to
2 inches in an hour. As this storm moves into southwest Rhode
Island, minor urban and poor drainage flooding is expected to
develop.
Motorists should use caution and be prepared for sudden drops in
visibility, and the potential for ponding water that may enable
hydroplaning.
Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich, Voluntown and North Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4133 7190 4132 7187 4133 7184 4135 7183
4141 7184 4142 7180 4162 7179 4167 7173
4138 7145 4137 7146 4135 7154 4136 7156
4130 7187
TIME...MOT...LOC 1808Z 234DEG 6KT 4145 7184
NMBSpecial weather statement, Aug 17, 7:32 PM EDT, 1 minute before
Special Weather Statement National Weather Service Boston/Norton MA 732 PM EDT Sat Aug 17 2019 MAZ002>004-008>011-180030- Western Franklin MA-Western Hampshire MA-Western Hampden MA- Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA- Eastern Hampshire MA- 732 PM EDT Sat Aug 17 2019 ...STRONG THUNDERSTORM... At 726 PM EDT, Doppler radar was tracking an area of strong thunderstorms from Heath to Worthington near Shelburne, moving east at 25 mph. Winds in excess of 40 mph and heavy downpours will accompany these storm. Those driving along Route 91 should be ready for reduced visibility due to heavy rain as well as some minor flooding in poor drainage areas. Locations impacted include... Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange, Deerfield, South Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Athol, Winchendon, Ware, Montague, Templeton and Southampton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4273 7288 4271 7205 4216 7214 4221 7296 TIME...MOT...LOC 2326Z 267DEG 6KT 4258 7272 AED
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:30 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 45 min |
| Aug 17, 7:32 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 58 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.